Voluntary Recall of Several Medicines Containing Valsartan Following Impurity Detection


Officials with the US FDA are alerting health care professionals and patients of a voluntary recall of several, but not all, drug products containing the active ingredient valsartan, due to an impurity, N-nitrosodimethylamine (NDMA), which was found in the recalled products. NDMA is classified as a probable human carcinogen based on results from laboratory tests. The presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured.

Some companies are recalling all lots of non-expired products that contain the ingredient valsartan supplied by a third-party. Not all valsartan-containing medicines distributed in the United States have valsartan active pharmaceutical ingredient (API) supplied by this specific company. The supplier has stopped distributing its valsartan API and the FDA is working with the affected companies to reduce or eliminate the valsartan API impurity from future products.

Recalled products include:  Valsartan, Solco Healthcare;  Valsartan, Teva Pharmaceuticals Industries Ltd.; Valsartan/Hydrochlorothiazide (HCTZ), Solco Healthcare and Valsartan/Hydrochlorothiazide (HCTZ),Teva Pharmaceuticals Industries Ltd.

“We have carefully assessed the valsartan-containing medications sold in the United States, and we’ve found that the valsartan sold by these specific companies does not meet our safety standards. This is why we’ve asked these companies to take immediate action to protect patients,” said Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research.

The FDA’s review is ongoing and has included investigating the levels of NDMA in the recalled products, assessing the possible effect on patients who have been taking them and what measures can be taken to reduce or eliminate the impurity from future batches produced by the company.

Because valsartan is used in medicines to treat high blood pressure and heart failure, patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement product.

To determine whether a specific product has been recalled, patients should look at the drug name and company name on the label of their prescription bottle. If the information is not on the bottle, patients should contact the pharmacy that dispensed the medicine.

Patients should also contact their health care professional (the pharmacist who dispensed the medication or doctor who prescribed the medication) if their medicine is included in this recall to discuss their treatment, which may include another valsartan product not affected by this recall or an alternative treatment option.

 



Source link

Leave a Reply

Your email address will not be published.